Alert archive / Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 12, NWS Wakefield, VA

April 19, 2002Sussex County, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at Apr 19, 2002, 4:55 PM EDT for Sussex County, Virginia. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 19, 2002, 4:55 PM EDT (20:55 UTC)
Expired
Apr 19, 2002, 5:25 PM EDT
In force
30 min
Issued by
NWS Wakefield, VA
Area
Whole counties

County Sussex County, VA

The radar

The Norfolk radar (KAKQ), 24 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 8.9 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2002-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 192 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2002-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
192 J/kg
Mixed-layer CIN
-210 J/kg
Mixed-layer LCL
1126 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KAKQ 192055
SVRAKQ
VAC183-192125-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
454 PM EDT FRI APR 19 2002

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SUSSEX COUNTY IN SOUTHEAST VIRGINIA

* UNTIL 525 PM EDT

* AT 454 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES NORTH OF NEWVILLE...MOVING SOUTHEAST AT
  25 MPH.

THIS STORM HAS A HISTORY OF DAMAGING WINDS...KNOCKING DOWN TREES AND 
POWER LINES.  LARGE HAIL IS ALSO POSSIBLE.

* THE SEVERE THUNDERSTORM WILL BE NEAR
  NEWVILLE AT 505 PM
  WAVERLY AT 510 PM
  HOMEVILLE AT 515 PM
  LITTLETON AT 520 PM
  WAKEFIELD AT 525 PM

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF NICKELS.
  WINDS UP TO 60 MILES AN HOUR.



$$

&&
LAT...LON 3715 7713 3707 7730 3684 7714 3694 7695

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 4:25 PM EDT, 30 minutes earlier.

Area forecast discussion, Apr 19, 4:25 PM EDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
425 PM EDT FRI APR 19 2002

WEATHER IN THE SHORT-TERM WILL BE MESOSCALE DRIVEN...WITH THE BROKEN
LINE OF CONVECTION BECOMING MORE WIDESPREAD AS IT APPROACHES CENTRAL
VA. HEAVIEST CELLS ARE CURRENTLY IN THE RICHMOND REGION. MAX
SURFACE-BASED CAPES WILL CONTINUE IN THE RANGE OF 2500-3000 J/KG FOR
MOST...WITH LIS NEAR -8C. WIND PROFILE ALOFT CONTINUES TO BE
RELATIVELY WEAK...THOUGH WITH THE STORM MOTION ESE AROUND 10-15KTS
(APPROXIMATE TO MID LEVEL OR STEERING FLOW IN THIS CASE) THE STORMS
ARE MAKING MORE PROGRESS THAN THEY WERE THIS TIME YDAY.

AGAIN...DESPITE WEAK WIND FIELDS ALOFT ISOLATED SEVERE STORMS (WET
MICROBURSTS) ARE POSSIBLE GIVEN THE DRY AIR NUDING IN AT MID LEVELS
(REF WV AND VSBL SATELLITE IMAGES).

IN TERMS OF PROBS...HAVE CONTINUED WITH THE HIGHEST POPS ACROSS
CENTRAL VA (RICHMOND AND THE TRI CITIES) PER THE LATEST RADAR
TRENDS. HAVE TAPERED PROBABILITIES TO THE SE...ESPECIALLY NEAR THE
COAST (SCATTERED COVERAGE)...AS AGAIN EXPECT ACTIVITY TO DIMINISH
AS WITH THE DAYTIME HEATING AFTER SUNSET.

SAT...AVN/ETA RUNS SIMILAR IN DROPPING THE FRONT INTO FAR SRN VA BY
LATE IN THE DAY. BY THAT TIME...IT WILL HAVE BECOME MORE W-E
ORIENTED AND (THUS) PARALLEL TO THE 850-500 MB FLOW. WHILE THE
DYNAMICS (850/500 MB OMEGA AND QVECTOR CONVERGENCE) REMAIN RATHER
MINIMAL...WILL BUMP POPS UP TO 60% BASED ON THE FAVORABLE
THERMODYNAMICAL PROFILE ALONG WITH THE MORE DEFINITIVE CONVERGENCE
WITH THE FRONT.

SAT NIGHT...FRONT/SHALLOW COLD WEDGE SLIDES FARTHER S TO NEAR
NC/SC BORDER (LIKELY TO BE AIDED BY THE NOCTURNAL COOLING). WILL
MAINTAIN A CHANCE OF SHOWERS/TSTS EARLY...THEN MENTION DRIZZLE LATE
WITH THE HIGH DEGREE OF MOISTURE ALONG WITH INCREASED STABILITY (AND
WIND SHEAR) IN THE LOWER LAYERS.

SUN...HAVE CONTINUED WITH THE CHANCE OF LIGHT RAIN/DRIZZLE WITH WEAK
OVERRUNNING FORCING N OF THE FRONT (WHICH WILL BE RETREATING N AS A
WARM FRONT).

SUN NIGHT...WARM FRONT LIFTS N BACK TO VA/NC BORDER. DEEPER
ISENTROPIC ASCENT/WARM FRONTAL DYANMICS WILL RESULT IN ANOTHER
CHANCE FOR RAIN ACROSS THE AREA...MAINLY SHOWERS/CHANCE OF TSTMS
ACROSS FAR SRN VA AND NRN NORTH CAROLINA CLOSER TO THE WARM SECTOR.

MONDAY...CONTINUED WITH SHOWER CHANCES THROUGH THE MORNING OVER WRN
ZONES BEFORE THE COLD FRONT MOVES THROUGH...WITH THE CHANCES ALL DAY
E TOWARD THE ERN SHORE (WITH A MENTION OF TSTMS IN THE WARM SECTOR).

EXTENDED...COOLER ON TUE/WED BEHIND THE FRONT WITH THE NEXT CHANCE
OF RAIN ON THU AHEAD OF THE NEXT COLD FRONT.

MARINE FCST...NO FLAGS CONTINUE.

FCSTID = 13
SBY   64  74  48  58 /  50  60  50  30
OXB   64  73  47  57 /  40  60  50  30
ECG   66  82  56  62 /  40  60  50  40
ORF   66  82  56  62 /  40  60  50  40
PHF   65  80  53  62 /  50  60  50  30
AKQ   66  82  55  62 /  50  60  50  40
RIC   63  80  54  62 /  60  60  50  40
FVX   63  82  55  62 /  60  60  50  40

.AKQ...
MD...NONE.
NC...NONE.
VA...NONE.

HURLEY

In the hours before

Special weather statement, Apr 19, 11:13 AM EDT, 5 hours 42 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ049-060>100-191815-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
1113 AM EDT FRI APR 19 2002

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE AGAIN THIS AFTERNOON AND
EVENING...

* THREAT AREA...SOUTH CENTRAL AND SOUTHEAST VIRGINIA...FAR NORTHEAST
  NORTH CAROLINA...AND THE LOWER EASTERN SHORE.

* TIME OF SEVERE WEATHER THREAT...BETWEEN 3 AND 9 PM.

* SYNOPSIS...CONTINUED HOT AND HUMID CONDITIONS...ALONG WITH A
  WEAK FRONTAL BOUNDARY IN PLACE ACROSS THE REGION...WILL TRIGGER
  SCATTERED SHOWERS AND  THUNDERSTORMS ONCE AGAIN THIS AFTERNOON.
  A FEW OF THESE STORMS MAY REACH SEVERE LIMITS.

* SPOTTER ACTIVATION...SKYWARN SPOTTER ACTIVATION MAY BE NEEDED
  LATER THIS AFTERNOON AND EVENING.

* SEVERE WEATHER THREAT INCLUDES THE FOLLOWING...

  WIND GUSTS TO 60 MPH...
  HAIL UP TO THREE QUARTER INCH IN DIAMETER...

  IN ADDITION...HEAVY RAINFALL FROM THESE THUNDERSTORMS MAY RESULT
  IN LOCALIZED FLASH FLOODING...MAINLY IN URBAN AREAS AND IN LOW
  LYING LOCATIONS NEAR RIVERS AND STREAMS.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. YOU CAN ALSO CHECK OUT OUR WEB SITE AT
HTTP://WEATHER.NOAA.GOV/AKQ.

HURLEY

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 4:23 PM EDTSevere Thunderstorm WarningAKQPrince George, City of Hopewell32 min
Apr 19, 5:48 PM EDTSpecial Marine WarningAKQ57 min
Apr 19, 5:48 PM EDTSpecial Marine WarningAKQ57 min
Apr 19, 6:13 PM EDTSevere Thunderstorm WarningAKQCity of Virginia Beach27 min
Apr 19, 6:14 PM EDTSpecial Marine WarningAKQ31 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.